Paracetamol dependency concern

I've been taking low doses of paracetamol for over 40 years and now cannot manage many days without taking 1 or 2. I'm told that the painkillers are probably now the main cause of my headaches, but desperate to know how to give up altogether. I have also been told that cold turkey is the only way, and have managed 5 or 6 days, but then get a bad headache and it all starts again. Anyone got helpful suggestions?

8 Replies

  • Please keep me posted. I am going thru something similar. I just got past 1night without my daily valium after weening down and trying to manage the pain. Very difficult. The headache seems much worse today. I took melotonin to get a few hrs of sleep I tried the night before without luck and had to take the valium i couldnt make it.

    How did u do 5 - 6? I too Must get a handle on these headaches. Debilitating. Keep me posted how you are doing.

    Saw one doctor yesterday terrible bedside manner.

    I am trying to get off valium before switching to cymbalta. Do you think the headaches are caused by these drugs? How can mine be worse when off of the drugs? Have you tried cymbalta? If so what was your reaction?

    You have my support!

  • Hi Pinky - much sympathy. I have only taken paracetamol and occasionally codeine. I also don't sleep well and on the odd occasion when desperate have to resort to half a tranquiliser to sleep. These always guarantee I sleep but wake with a bad head. On good days I manage to get through on just one paracetamol and a coffee, and I have managed up to 6 days without any pills. I have started taking Curcumin tablets which are natural anti-inflammatories, so am hoping they might help. In my case I am sure the drugs are now the main cause of my headaches. I haven't heard of Cymbalta and I think most doctors are useless. They are, afterall, drug dealers themselves - i.e. financed by these painkiller companies. I think the natural way is best, but one has to be so very patient as they don't work overnight.

    Keep in touch.

  • Maybe you just have to ride out the headache without meds, if it is indeed part of the withdrawal symptoms? It might sound harsh, but if a day or two of bad headache is the price you pay for getting off them for good, it might just be worth it? You could have things on hand like a lavender scented heat pillow for your neck, or an ice pack, or just be prepared to take time out and lie down with an eye mask until it goes, rather than trying to battle through the headache using paracetamol. If you don't think you can cope with that, ask your GP if there is anything else they can suggest.

  • Thank you for your response. I have made numerous attempts to 'ride out' the headaches and once went a couple of weeks without either headaches or painkillers. Sadly though they always come back, so the painkillers may not be the only cause. I am giving it another go and your lavender Ice pack is excellent - also using natural circumin which is an anti-inflammatory.

  • We tend to think of paracetamol as a harmless drug but it isn't. Taken long term it an damage the liver. It should only be used as an occasional pain killer.

  • I totally agree and what concerns me is that I have told my doctor of my worries and they say two paracetamol a day is fine!

  • Do you think it's a physical or psychological dependency? Have your headaches been clinically assessed? Although I'm sure if this has been going on for 40 years then that's quite likely! Sorry.......

    Can you take Ibuprofen? If so, can you take this as a replacement? Perhaps if the over the counter ones don't touch it, you could ask for some stronger ones from your GP.

    It must be really tough for you; trying to get yourself detoxifying only to be thwarted by more headaches! Although if the Paracetamol are now thought to be causing the headaches, how would that be correct if you still get them after 5-6 days without it??

    Such a rubbish situation; do you have any support from drug agencies for example? Your GP saying one or two a day sounds a bit like a cop-out really.....have you blood tests to check your liver function to see if there has been any actual damage? If there hasn't been any harm caused then clinically I suppose he hasn't got any steadfast evidence to tell you to stop.


  • thanks for your interest and helpful advice. I think my painkiller dependency is mainly physical - it's the headaches themselves that are the main concern, the painkiller problem arose from my attempts to relieve them. I don't like Ibuprofen as it makes me feel sick and don't want to get hooked on anything stronger than paracetamol. At the moment I am now on day 3 of no painkillers, but I know that one bad nights sleep will start them off again, so am crossing fingers!

You may also like...